What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 25, 12:18 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 25, 12:18 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
118 PM EDT Tue Aug 25 2020
.SYNOPSIS...
A strong cold front will cross the region today. Cool Canadian
high pressure then builds across the region Wednesday into
Friday. Low pressure could bring a chance of rain or showers
Saturday into Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1 PM update: Severe weather forecast remains on track for this
afternoon with the cold front now entering the St John Valley.
Pre-frontal thunderstorms are now exiting the Downeast region.
Cold front convection will propagate southward towards the
coast by late afternoon. Damaging winds remain the chief threat.
There is added concern regarding winds today and tomorrow with
so many large tents having been set up this summer.
Prev Disc: Since we issued the dense fog adv ovr the Srn hlf of
the FA, fog, for the most part has not been that dense, and if
this trend conts, we will likely drop the adv on our next
update.
Otherwise, the main fcst conts to be the potential of strong
cnvctn across our FA this aftn possible into very erly eve
exiting across the far SE. We noted that SPC has bisected our FA
nearly in hlf, with the NW hlf dropped back into marginal risk
while the SE remains in a slight risk. Based on the tmg of the
cold front shown by models, this scenario seem reasonable, with
the best cnvctn firing from a Presque Isle to Baxter State Park
line swrd beginning erly aftn, reaching a max intensity mid to
late aftn going into Cntrl and interior Downeast areas, and then
slowly weakening late aftn into very erly eve ovr coastal
Downeast and near shore waters. Soundings indicate decent 30 to
40 kt deep 0-6km bulk shear about evenly distributed in the
layer. This would favor lclzd damaging wind gusts with pulse
cells and small bowing segments by max cnvctv cvrg/intensity tm
and possible brief supercell characteristics of individual cells
possibly resulting in a brief spin-up tornado or two as a worse
case scenario. Lower fzg lvls will allow hail to reach the sfc
easier than cnvctv scenarios from last month or earlier this
month when fzg lvls were in excess of 13kft. Of course, stms
will produce brief hvy downpours, but the potential of lclzd
flooding will be reduced by stm or stm/segment motion being
perpendicular to the mean 850-300mb wind, meaning faster forward
corfidi stm motions are preferred. Storms will exit quickly by
erly eve as a fast movg strong cold front clears SE of the FA by
mid eve.
Hi temps tdy will be several deg F cooler due to the presence of
cld cvr, shwrs, and tstms with NW areas likely having an
opportunity to re-heat mid to late aftn behind the stms as
sunshine returns to this area first with the cold front
arrival. Otherwise, the ovrngt will be ptly cldy N to mclr Cntrl
and Downeast, cooler. drier, and breezy behind the cold front.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Primary item in the short term is the threat for gusty winds
Wednesday, and to a lesser extent Thursday.
Low pressure will continue to strengthen over the Gulf of St
Lawrence Wednesday morning as upper level low advances from
central Quebec and becomes vertically stacked. This creates a
very large 30kt wind field in the low levels, a radius alone of
of about 400 miles from southern Maine to Anticosti Island. In
the mid levels, the stacked low will sling a 65-80kt 500 mb jet
streak through Maine in the morning and afternoon hours.
This large wind field in the low levels combined with the
transit of this jet streak will have the potential to increase
already gusty winds to the CWA shortly after daybreak. Diurnal
mixing will increase sustained winds through the day, with
regular gusts of 30-40 mph. The upper end of this range will be
focused across the north, but a few will also be possible in the
southern CWA. Higher terrain and exposed areas will see greater
wind gusts, perhaps upwards of 50 mph. The current forecast
wind speeds fall below Wind Advisory thresholds, but one may be
deemed necessary due to potential impacts w/ temporary outdoor
structures and fully leafed vegetation.
The GFS has trended to continue some low level mixing across
the far north through the evening and early overnight hours.
Thus, kept wind and gusts lingering an additional few hours
before tapering towards midnight.
Thursday will see breezy conditions continue, but not to the
same magnitude as Wed. The pressure gradient is still tightly
packed between the large low exiting to the north and wave
passing to the south. NAM has been trending north w/ precip of
this disturbance, but ECMWF, GFS, and Canadian continue to keep
the area shower free. Maintained a dry forecast for Thursday
afternoon, but will monitor trends if a few showers become more
likely into the Bangor Region and Coastal Hancock.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
With high pressure tracking in from the NW, bulk of precip
Friday should be suppressed to the south. Low pressure gathers
strength over the Great Lakes and tracks towards the Northeast
on Saturday. There is a trend for a further north track in
recent guidance, and have continued to carry chance PoPs. To
increase confidence in coverage, would like to see less winds
out of a dry N/NE flow. Otherwise the system strikes an
appearance similar to an overrunning fall/winter event. It may
feel the part as well. Sat night lows fall into the mid 40s for
much of the north setting up a cool, damp night. Some elevated
instability will bring the chance for thunder Downeast and
along the coast with the system rapidly exiting Sunday
afternoon. High pressure then looks to move in for the beginning
of the week.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Tdy...IFR to VLIFR in patchy to areas of fog, locally
dense over Downeast areas with sct shwrs and isold tstms this
morn, then MVFR to VFR clgs this aftn with MVFR/IFR clgs/vsbys
and lcly strong winds with aftn tstms.
Tngt...conditions improving to VFR across the TAF sites by eve
behind a strong cold front. Breezy NW winds with lclzd llvl
wind shear due to strong winds alf.
SHORT TERM: Wednesday...Occasional MVFR ceilings possible
across the north and mountains early. Otherwise, VFR. Slight
chance of an afternoon shower across northern Aroostook county.
Northwest wind gusts of up to around 30 knots, especially at
Aroostook terminals.
Wednesday night...VFR, gusty NW winds continue, slackening to
around 15 kt after midnight.
Thursday and Thurs Night...VFR, a passing shower or two
possible at Downeast terminals. Gusty west/northwest winds.
Friday...VFR. Breezy west winds.
Saturday...MVFR/IFR possible with a chance of showers or rain.
TS possible at Downeast terminals in the afternoon.
&&
.MARINE...
NEAR TERM: No marine hdlns thru tngt. Marine fog will cont until
the cold front passage erly this eve. Scattered tstms will
precede the front with brief lclzd wind gusts up to 35kt
possible. Otherwise, NW winds will increase to 10 to 20 kt
behind the cold front ovrngt with cold SSTs preventing mixing of
stronger winds alf until Wed day, when wind gusts to 25kt are
more likely. Kept close to blended wv guidance for fcst wv hts
which will increase to 3 to 4 ft ovr the outer waters by late
Tue ngt. Wv energy will be split into two spectral groups; a
shorter 5 to 7 sec NNE propagating group and a longer 11 sec NNW
propagating open Atlc swell group with the short propagating
group becmg SE ovrngt as winds become offshore behind the cold
front.
SHORT TERM: Winds may approach SCA criteria Wednesday as strong
NW winds build during the day. NW winds will continue overnight
into Thursday. This will cause near shore waves to be around 2
ft, but increase to around 2 to 4 feet in the outer coastal
zones. Winds become W and slacken Thursday and Thursday night.
Wave heights will again build Saturday ahead of low pressure.
&&
.FIRE WEATHER...
After a long, dry summer with drought conditions, strong winds
and low relative humidity are expected Tue night thru Wed. This
will occur after numerous lightning strikes with tstms this
aftn. NW wind gusts Wed aftn may be be sufficient to down a few
tree limbs, possibly resulting in a few power line issues. Wed
ngt &&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...VJN
Short Term...Cornwell
Long Term...Cornwell
Aviation...VJN/Cornwell
Marine...VJN/Cornwell
Fire Weather...
Hazardous weather outlook, Aug 25, 1:40 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
240 PM EDT Tue Aug 25 2020
MEZ001>006-010-261845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
240 PM EDT Tue Aug 25 2020
...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...This Afternoon and Tonight.
A cold front will cross the region this afternoon. Scattered
thunderstorms are expected to accompany the passage of the front with
the potential for hail, gusty and even damaging winds, and brief
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-MEZ011-015>017-029>032-261845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
240 PM EDT Tue Aug 25 2020
This Hazardous Weather Outlook is for Atlantic Coastal Waters,
Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...This Afternoon and Tonight.
A cold front will cross the region this afternoon and move offshore
this evening. Scattered thunderstorms are expected to accompany the
passage of the front with the potential for hail, gusty and even
damaging winds, and brief heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong northwest winds will gust up to 35 mph on Wednesday. Some
power outages are possible.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 25, 8:21 AM EST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Caribou ME
921 AM EDT Tue Aug 25 2020
MEZ002-005-006-251400-
Southeast Aroostook-Northeast Aroostook-Northern Penobscot-
921 AM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AROOSTOOK AND NORTH
CENTRAL PENOBSCOT COUNTIES...
At 918 AM EDT, a strong thunderstorm was located near Oxbow, or 26
miles north of Patten, moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Houlton, Bridgewater, Smyrna, Masardis, Oxbow, Dudley Township,
Scopan, Littleton, Monticello, Ludlow, Merrill, Dudley, Webbertown,
Grand Lake Seboeis, Saint Croix, Number Nine Mountain and Moro
Plantation.
This includes the following highways...
US Highway 1 between Littleton and Bridgewater.
State Highway 11 near Knowles Corner.
Heavy downpours may cause ponding of water on roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4618 6874 4650 6872 4644 6778 4617 6778
TIME...MOT...LOC 1318Z 276DEG 41KT 4637 6855
Norcross
Special weather statement, Aug 25, 12:51 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Caribou ME
151 PM EDT Tue Aug 25 2020
MEZ017-030-251830-
Coastal Washington-Central Washington-
151 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON
COUNTY...
At 149 PM EDT, a strong thunderstorm was located 8 miles north of
Machias, moving east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Machias, Lubec, Eastport, Perry, Pembroke, Jonesboro, Cutler,
Centerville, East Machias, Machiasport, Marshfield, Whiting,
Dennysville, Whitneyville, Northfield, Wesley, Marion, Trescott and
Edmunds.
This includes US Highway 1 between Machias and Dennysville.
Heavy downpours may cause ponding of water on roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4477 6695 4474 6700 4473 6711 4467 6762
4489 6764 4497 6703 4493 6700 4491 6697
4486 6698 4483 6697 4482 6695
TIME...MOT...LOC 1749Z 270DEG 45KT 4483 6742
NorcrossSpecial weather statement, Aug 25, 1:33 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Caribou ME
233 PM EDT Tue Aug 25 2020
MEZ015-016-251915-
Interior Hancock-Southern Penobscot-
233 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HANCOCK AND SOUTHWESTERN
PENOBSCOT COUNTIES...
At 231 PM EDT, a strong thunderstorm was located over East Corinth,
or 10 miles east of Dexter, moving east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bangor, Old Town, Dexter, Newport, Orono, Hermon, Corinth, Veazie,
Kenduskeag, Indian Island, East Corinth, Glenburn, Milford, Levant,
Carmel, Eddington, Corinna, Hudson, Bradley and Greenbush.
This includes the following highways...
Interstate 95 between mile markers 157 and 161, and between mile
markers 186 and 207.
State Highway 11 between Newport and Bradford.
Heavy downpours may cause ponding of water on roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4505 6935 4513 6847 4483 6842 4480 6929
4484 6929
TIME...MOT...LOC 1831Z 270DEG 48KT 4501 6908
NorcrossLocal storm report, Aug 25, 1:44 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
244 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL DEXTER 45.03N 69.29W
08/25/2020 E0.70 INCH PENOBSCOT ME PUBLIC
&&
JS